Israel Journal of Mathematics

, Volume 89, Issue 1–3, pp 321–341 | Cite as

Smoothness and estimates of sequences in Banach spaces

  • Raquel Gonzalo
  • Jesús Angel Jaramillo


An upper bound for the order of smoothness of bump functions in Banach spaces without copy ofc 0 is found in terms of lower and upper estimates of their sequences. It is also shown that everyC -smooth Banach space with symmetric basis either containsc 0 or is isomorphic to 2n for some integern.


Banach Space Orlicz Space Smooth Banach Space Spreading Model Unconditional Basis 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AG]
    R. Aron and J. Glovebnik,Analytic functions on c 0, Revista Matemática de la Universidad Complutense de Madrid, No. Sup. (1989) pp. 27–33.Google Scholar
  2. [BL]
    B. Beauzamy and L. T. Lapresté,Modèles étalés des espaces de Banach, Hermann, Paris, 1984.MATHGoogle Scholar
  3. [BP]
    C. Bessaga and A. Pelczynski,On bases and unconditional convergence of series in Banach spaces, Studia Mathematica17 (1958), 115–164.Google Scholar
  4. [BS]
    J. Bochnak and J. Siciak,Polynomials and multilinear mappings in topological vector spaces, Studia Mathematica39 (1971), 59–75.MATHMathSciNetGoogle Scholar
  5. [BF]
    N. Bonic and J. Frampton,Smooth functions on Banach manifolds, Journal of Mathematical Mechanics15 (1966), 877–899.MATHMathSciNetGoogle Scholar
  6. [CS1]
    J. Castillo and F. Sánchez,Weakly p-compact, p-Banach Saks and superreflexive spaces, to appear in Journal of Mathematical Analysis and Applications.Google Scholar
  7. [CS2]
    J. Castillo and F. Sánchez,Upper ℓ p-estimates in vector sequence spaces with some applications, Mathematical Proceedings of the Cambridge Philosophical Society113 (1993), 329–334.MATHMathSciNetCrossRefGoogle Scholar
  8. [DGZ]
    R. Deville, G. Godefroy and V. Zizler,Smoothness and renormings in Banach spaces, Longman Scientific and Technical, 1993.Google Scholar
  9. [De1]
    R. Deville,A characterization of C -smooth spaces, The Bulletin of the London Mathematical Society22 (1990), 13–17.MATHCrossRefMathSciNetGoogle Scholar
  10. [De2]
    R. Deville,Geometrical implications of the existence of very smooth bump functions in Banach spaces, Israel Journal of Mathematics67 (1989), 1–22.MATHCrossRefMathSciNetGoogle Scholar
  11. [F]
    M. Fabian,Lipschitz smooth points of convex functions and isomorphic characterizations of Hilbert spaces, Proceedings of the London Mathematical Society51 (1985), 113–126.MATHCrossRefMathSciNetGoogle Scholar
  12. [FPWZ]
    M. Fabian, J. Preiss, J. H. M. Whitfield and V. Zizler,Separating polynomials on Banach spaces, The Quarterly Journal of Mathematics. Oxford.40 (1989), 409–422.MATHCrossRefMathSciNetGoogle Scholar
  13. [FWZ]
    M. Fabian, J. H. M. Whitfield and V. Zizler,Norms with locally Lipschitzian derivatives, Israel Journal of Mathematics6 (1989), 263–276.Google Scholar
  14. [FJ]
    J. Farmer and W. B. Johnson,Polynomial Schur and Polynomial Dunford Pettis properties, Contemporary Mathematics144 (1993), 95–105.MathSciNetGoogle Scholar
  15. [GJ]
    R. Gonzalo and J. Jaramillo,Compact polynomials between Banach spaces, Preprint.Google Scholar
  16. [K]
    H. Knaust,Orlicz sequence spaces of Banach Saks type, Archiv der Mathematik59 (1992), 562–565.MATHCrossRefMathSciNetGoogle Scholar
  17. [KO]
    H. Knaust and E. Odell,Weakly null sequences with upper ℓ p-estimate (Longhorn Notes), Lecture Notes in Mathematics 1470, Springer-Verlag, Berlin, 1989, pp. 85–107.Google Scholar
  18. [Ku]
    J. Kurzweil,On approximation in real Banach spaces, Studia Mathematica14 (1954), 213–231.MathSciNetGoogle Scholar
  19. [LT1]
    J. Lindenstrauss and L. Tzafriri,Classical Banach Spaces I, Springer-Verlag, Berlin, 1977.MATHGoogle Scholar
  20. [Me]
    V. Z. Meshkov,Smoothness properties in Banach spaces, Studia Mathematica63 (1978), 110–123.MathSciNetGoogle Scholar
  21. [Ma]
    R. P. Maleev,Norms of best smoothness in Orlicz spaces, to appear in Zeitschrift für Analysis und Ihre Anwendungen.Google Scholar
  22. [MT1]
    R. P. Maleev and S. L. Troyanski,Smooth functions in Orlicz spaces, Contemporary Mathematics85 (1989), 355–369.MathSciNetGoogle Scholar
  23. [MT2]
    R. P. Maleev and S. L. Troyanski,Smooth norms in Orlicz spaces, Canadian Mathematical Bulletin34 (1991), 74–82.MATHMathSciNetGoogle Scholar

Copyright information

© Hebrew University 1995

Authors and Affiliations

  1. 1.Departmento de Análisis Matemático, Facultad de MatemáticasUniversidad Complutense de MadridMadridSpain

Personalised recommendations